USMLE Forums banner

1 - 3 of 3 Posts

·
Registered
Joined
·
438 Posts
Discussion Starter #1
Guys I have a question here regarding Chron's and oxalate kidney stones.
I learned that in chron's due to the inflammation of the wall of terminal ileum you cannot absorbe bile acids and therefore you will have malabsorption and therefore lipids in the bowel are going to bind to calcium from diet.
Normally calcium from diet binds oxalate from diet and enables oxalate excretion in the feces. Since calcium is binding to lipids in Chron's, oxalate is going to be reabsorbed and in the kidneys it will form oxalate stones.
Now here is my question, when you take orlistat basically you are inducing a fat malabsorption. Based on what I explain above is it possible that Orlistat can cause oxalate kidney stones??????????
 

·
Registered
Joined
·
625 Posts
Hey Eva - your logic is sound - good reasoning. I don't have a lot of supporting documentation, but here's a case report if you're interested...

http://www.ncbi.nlm.nih.gov/pubmed/19356376

Other information out there basically talks about an incidence of oxalate kidney stones in a patient who overdosed on orlistat and the formation of stones in "suceptible individuals" but concrete results are not seen.

Too bad this drug is available the way it is on Walmart shelves - so much money for only a 5% reduction in weight. There are some crazy accident stores as well that you might be interested in - type in "Alli accidents" in youtube and you'll see what I mean ;)

http://www.youtube.com/results?search_query=alli+accident&aq=f

Disclaimer - the video there is in terrible taste... please don't kill the messenger :redcheeks;
 
1 - 3 of 3 Posts
Top